New York, 2017

Damaging Winds in New York, August 17, 2017

August 17, 2017 · NWS BUF · 2 events in 2 counties and zones

Convective showers which crossed western New York during the evening hours produced winds which blew over a barn in North Collins. Several signs were also damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Convective showers which crossed western New York during the evening hours produced winds which blew over a barn in North Collins. Several signs were also damaged. The winds downed trees on Bowers Road near Cassadaga.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 17, 6:57 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 17, 6:57 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
757 PM EDT Thu Aug 17 2017

.SYNOPSIS...
Showers and thunderstorms associated with a well-organized low
pressure system over Upper Michigan will cross Western and North-
Central New York tonight, with more scattered activity possible
Friday afternoon as the low center slowly passes to our north. An
upper level disturbance will bring another chance for showers
Saturday before high pressure dries things out for the latter half
of the weekend into Monday. Temperatures will run near to slightly
above-normal through the weekend, with warmer temperatures in the
mid 80s possible next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Water vapor imagery showing a well defined circulation pushing into
Lake Superior this evening. A warm front associated with this
low is currently moving northeast across the lower Great Lakes.
Regional radars showing a broad area of rain with a few embedded
heavier convective elements tracking across western New York.
This activity will continue to move eastward through midnight.
Marginal instability will greatly limit any severe threat, but
could have brief very heavy downpours, especially along the
Southern Tier with precipitable water values in excess of 2
inches.

The low level jet axis fueling the band of precipitation will cross
the forecast area tonight, with the bulk of the precipitation
exiting the eastern edge of the forecast area Friday morning.
However, more scattered showers and thunderstorms are likely Friday
afternoon, as the region will remain under the influence of
troughing from the surface through the upper levels, as the large,
occluded low slowly tracks to our northwest from the UP of Michigan
into western Quebec. However, with the LLJ and associated moisture
passing to our east, it will not be quite as muggy, with highs in
the upper 70s, to lower 80s along the Lake Ontario plain, wheres
downsloping southwesterly flow will bump temps up a couple of
degrees.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH MONDAY NIGHT/...
By Friday night, a cold front will have passed through the region,
bringing in cold air advection behind it enough to drop 850mb
temperatures to around 10c. Combined with lake temperatures around
22c, this could produce showers overnight but will most likely
result in low clouds because of a low cap and very dry air above
850mb.

On Saturday, a secondary trough will bring another frontal boundary.
This combined with diurnal heating may produce showers inland during
the afternoon. Saturday will have the coolest temperatures of the
weekend, with highs in the mid 70s and lows in the low 60s.

A broad area of high pressure will build over the region Sunday,
accompanied by warm and dry air, bringing us back to seasonal
temperatures (near 80). High pressure will continue into Monday,
where temperatures will begin to climb back up to the low to mid
80s. Monday night, the ridge will still be over the Eastern United
States, with low temperatures near normal in the 60s.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
This period will be dominated by a steadily amplifying longwave
trough over eastern Canada and the Lower Great Lakes. This will lead
to notably lower day to day temperatures...although at the onset of
the time frame...our temperatures will be well above normal. As for
the day to day details...

Our region will find itself between systems on Tuesday...as high
pressure anchored off the coast and a cold front approaching from
the Upper Great Lakes will support a very warm and increasingly
humid environment. Temperatures should easily climb into the mid to
upper 80s across the lake plains and in the valleys. This airmass
will also be increasingly unstable...and while the vast majority of
the day will be rain free...some showers and thunderstorms will be
possible later in the day. This will mainly be the case over the
western counties where lake breeze interactions and/or the presence
of a pre-frontal trough could focus convection.

A cold front will then push southeast across our forecast area
Tuesday night and early Wednesday. Will maintain high chc pops for
now...but can easily envision these pops being raised to at least
likely as model consistency and forecast confidence increases.

Expansive high pressure over the Upper Mississippi Valley Wednesday
afternoon will gradually settle to the southeast across the Lower
Great Lakes and Ohio Valley by Thursday. This will allow for
significant improvement in our weather with fair weather
returning...along with a pronounced turn to cooler and more
comfortable (lower dew points) conditions. Temperatures by Thursday
will average at least 5 deg f below normal.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Conditions should remain VFR with area of rain and embedded
thunderstorms his evening, with brief periods of mvfr/ifr
possible in heavier -ra/tsra. As the atmosphere becomes more
saturated in the wake of the evening convection, we may see the
development of MVFR cigs, with IFR possible across the higher
terrain of the Southern Tier, after 06Z.

Conditions will improve to VFR after 12Z, as low level moisture
mixes out and slightly drier air moves into the region. However,
with troughing lingering across the region, expect more scattered -
shra/-tsra to develop Fri afternoon, especially inland from the
lakes.

Outlook...

Friday night...Mainly VFR with scattered showers and thunderstorms
tapering off in the evening.
Saturday...Mainly VFR with a chance of showers.
Sunday and Monday...VFR except for late night and early morning
valley fog with local IFR.
Tuesday...Mainly VFR, with a chance of showers and thunderstorms late.

&&

.MARINE...
Winds will become southerly tonight as a warm front moves
northeast of the area, directing greater wave action into
Canadian waters. Low pressure will then move slowly from the
western Great Lakes Friday to southern Quebec by Saturday. This
will bring an increase in southwesterly winds to the eastern
Great Lakes, with Small Craft advisory conditions probable by
Friday afternoon for Lake Erie, and Saturday for Lake Ontario.
Winds and waves will decrease by Sunday as high pressure builds
into the Ohio Valley and eastern Great Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...TMA/WOOD
NEAR TERM...TMA/WOOD
SHORT TERM.../RSH/ZAFF
LONG TERM...RSH
AVIATION...TMA/WOOD
MARINE...HITCHCOCK/TMA/WOOD
Hazardous weather outlook, Aug 17, 4:34 AM EST, 15 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
534 AM EDT Thu Aug 17 2017

NYZ001>008-010>014-019>021-085-180945-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
534 AM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms on Friday could produce heavy rainfall and strong to
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-180945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
534 AM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms on Friday could produce heavy rainfall and strong to
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 17, 7:33 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Buffalo NY
833 PM EDT THU AUG 17 2017

NYZ019-180115-
Chautauqua-
833 PM EDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CHAUTAUQUA COUNTY...

At 832 PM EDT, a strong thunderstorm was located 7 miles west of
Westfield, or 22 miles southwest of Fredonia, moving northeast at 35
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Dunkirk, Fredonia, Westfield, Lake Erie State Park, SUNY Fredonia,
Portland, Sheridan, Ripley, Stockton and Brocton.

This includes Interstate 90 between exits 61 and 59.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4244 7950 4248 7947 4253 7939 4254 7934
      4258 7927 4258 7923 4239 7911 4219 7976
      4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 0032Z 242DEG 29KT 4228 7971

Welch

The radar

The Buffalo radar (KBUF), 84 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
August 17, 8:23 PM EST
Where
Chautauqua County, 0.51 mi W of Cassadaga
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
42.330, -79.330

Law enforcement reported trees down.

Thunderstorm Wind, Erie

When
August 17, 9:21 PM EST
Where
Erie County, 0.69 mi N of Langford
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.590, -78.830

Law enforcement reported damage from thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720803, 720804.